The Annals of Probability

Percolation of Arbitrary Words in $\{0, 1\}^\mathbb{N}$

Itai Benjamini and Harry Kesten

Full-text: Open access

Abstract

Let $\mathscr{G}$ be a (possibly directed) locally finite graph with countably infinite vertex set $\mathfrak{V}$. Let $\{X(v): v \in \mathfrak{V}\}$ be an i.i.d. family of random variables with $P\{X(v) = 1\} = 1 - P\{X(v) = 0\} = p$. Finally, let $\xi = (\xi_1, \xi_2,\ldots)$ be a generic element of $\{0, 1\}^{\mathbb{N}}$; such a $\xi$ is called a word. We say that the word $\xi$ is seen from the vertex $v$ if there exists a self-avoiding path $(v, v_1, v_2, \ldots)$ on $\mathscr{G}$ starting at $v$ and such that $X(v_i) = \xi_i$ for $i \geq 1$. The traditional problem in (site) percolation is whether $P\{(1, 1, 1, \ldots)$ is seen from $v\} > 0$. So-called $AB$-percolation occurs if $P\{(1, 0, 1, 0, 1, 0,\ldots)$ is seen from $v\} > 0$. Here we investigate (a) whether $P\{$all words are seen from $v\} = 1$. We show that both answers are positive if $\mathscr{G} = \mathbb{Z}^d$, or even $\mathbb{Z}^d_+$ with all edges oriented in the "positive direction," when $d$ is sufficiently large. We show that on the oriented $\mathbb{Z}^3_+$ the answer to (a) is negative, but we do not know the answer to (b) on $\mathbb{Z}^3_+$. Various graphs $\mathscr{G}$ are constructed (almost all of them trees) for which the set of words $\xi$ which can be seen from a given $v$ (or from some $v$) is large, even though it is w.p.1 not the set of all words.

Article information

Source
Ann. Probab., Volume 23, Number 3 (1995), 1024-1060.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176988173

Digital Object Identifier
doi:10.1214/aop/1176988173

Mathematical Reviews number (MathSciNet)
MR1349161

Zentralblatt MATH identifier
0832.60095

JSTOR
links.jstor.org

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
Percolation oriented percolation words graphs trees

Citation

Benjamini, Itai; Kesten, Harry. Percolation of Arbitrary Words in $\{0, 1\}^\mathbb{N}$. Ann. Probab. 23 (1995), no. 3, 1024--1060. doi:10.1214/aop/1176988173. https://projecteuclid.org/euclid.aop/1176988173


Export citation